A Bartlesville pharmacist’s license has been suspended indefinitely after a state board reviewed accusations that he mistakenly administered insulin to 10 patients and attempted to cover it up.
On Wednesday, James Craig Sutterfield and the Oklahoma State Board of Pharmacy reached a mutual agreement in 39 complaints filed against the Bartlesville pharmacist.
On Nov. 6, Sutterfield administered what officials suspect was insulin instead of flu vaccines; 10 people were hospitalized as a result. They were residents and staff of Jacquelyn House, an intermediate care facility for individuals with intellectual disabilities.
Sutterfield told authorities he was not certain how the mixup could occur. He later told pharmacy board compliance officers that upon returning to the pharmacy he realized the flu vaccine vials were still full, and so “he knew he could not have given the flu vaccine to residents and the employees,” compliance officers state in the complaint.
“Seeing this, he panicked and decided to withdraw the full 5ml flu vaccine and discarded it,” compliance officers state in the formal complaint against Sutterfield.
Compliance officers filed 39 complaints in December against Sutterfield, alleging various violations of the Oklahoma Pharmacy Act. In the agreement with pharmacy board, Sutterfield neither admitted nor denied the allegations. The agreement included an indefinite suspension of his license, which would be stayed upon his compliance with the agreement.
Attempts to reach Sutterfield for comment Thursday morning were not returned.
The stayed suspension was conditioned on Sutterfield’s completing 23 hours of continuing education and paying a $23,400 fine. His immunization certification was permanently revoked, and he is ordered to refrain from participating in the dispensing of prescription drugs.
In November, emergency medical responders were dispatched to the care facility at 5120 Jacquelyn Lane in Bartlesville for a report of one unresponsive person. Several people with similar symptoms were found upon arrival.
Sutterfield visited the facility as part of a monthly visit done as a courtesy through a local pharmacy, according to the complaint. Sutterfield had planned to provide flu shots that day in addition to the usual drug reviews and medication checks.
An assisting nurse noticed an insulin box on the counter while the vaccinations were being administered but did not witness which bottle was being used.
As Sutterfield was trying to leave, a staff member informed him that a resident was “profusely sweating.” Sutterfield reportedly stated the patient had probably exercised too hard. He eventually returned to the facility after several other residents became lethargic; medical responders were dispatched after one person became unresponsive.
If given an insulin shot, a person without diabetes can experience hypoglycemia, a condition caused by extremely low blood sugar. The symptoms of hypoglycemia include sweating, shakiness and confusion, and the condition can lead to loss of consciousness or even death.